Os­teo­poro­sis likely not linked to fi­bromyal­gia

Cape Breton Post - - LIFESTYLES / ADVICE / IN MEMORIAM - Keith Roach Dr. Roach re­grets he is un­able to an­swer in­di­vid­ual letters, but will in­cor­po­rate them in the col­umn when­ever pos­si­ble. Email ques­tions to ToYourGoodHealth@med.cor­nell.edu or re­quest avail­able health news­let­ters at P.O. Box 536475, Or­lando, FL

DEAR DR. ROACH: I am a 63year-old fe­male. I was di­ag­nosed with fi­bromyal­gia sev­eral years ago, and I’m start­ing to think that there is a link be­tween it and my other ail­ments. I take 300 mg of gabapentin three times a day, and re­cently started tak­ing 20 mg of amitripty­line once a day. I have had GERD and mi­graine-as­so­ci­ated ver­tigo, and re­cently was di­ag­nosed with os­teo­poro­sis. I take 40 mg of al­en­dronate once a week. Due to my ver­tigo and mus­cle pain, walk­ing has re­mained the only ex­er­cise I can re­ally do to keep in shape.

The doc­tor ex­pressed sur­prise that I have os­teo­poro­sis at my age, and said it is for “old ladies.” I have taken cal­cium with vi­ta­min D sup­ple­ments for years, eat Greek yogurt daily and drink milk. What more can I do to pre­vent any more bone is­sues, and could there be a fi­bromyal­gia link?

I had GERD for two years and took ev­ery­thing — in­clud­ing omepra­zole, Taga­met, Pro­tonix and then Nex­ium. I have read that gabapentin may be linked to os­teo­poro­sis. I started that for hot flashes, but now take it also for the fi­bromyal­gia. — L.A.

AN­SWER: Os­teo­poro­sis is most com­mon in el­derly women; how­ever, there are sev­eral risk fac­tors that should be con­sid­ered. Some med­i­ca­tions can cause a re­duc­tion in bone den­sity, such as anti-epilep­tic drugs. Gabapentin of­ten is used as a way of re­duc­ing pain, in­clud­ing for fi­bromyal­gia, and it some­times is used for hot flashes, but its FDA in­di­ca­tion is as an anti-epilep­tic drug. How­ever, the risk of os­teo­poro­sis from gabapentin is low.

Many women with fi­bromyal­gia also have os­teo­poro­sis; how­ever, it may be that there are some shared risk fac­tors, and it is prob­a­bly not that fi­bromyal­gia causes os­teo­poro­sis. Many peo­ple with fi­bromyal­gia have dif­fi­culty ex­er­cis­ing, and may not get enough vi­ta­min D, both of which are risk fac­tors for os­teo­poro­sis. Although you have been tak­ing lots of cal­cium in diet and sup- ple­ments, the data that show this pro­tects against os­teo­poro­sis are sur­pris­ingly weak. Re­search is also show­ing that stan­dard doses of vi­ta­min D in sup­ple­ments (usu­ally 400-600 IU) are not op­ti­mal for bone health — 1,000-2,000 IU is bet­ter. Cal­cium through the diet is bet­ter than sup­ple­ments, as sup­ple­ments in­crease kid­ney stone risk (di­etary cal­cium pro­tects against stones) and may in­crease risk for block­ages in the coro­nary ar­ter­ies.

The big­gest is­sue I want to iden­tify, though, is the omepra­zole, Pro­tonix and Nex­ium, all of which are well-known to in­crease bone den­sity loss, putting women (and men) at risk for os­teo­poro­sis. These are very ef­fec­tive medicines, but shouldn’t be taken for the long term if there are al­ter­na­tives. A care­ful diet, not eat­ing for three hours be­fore bed and rais­ing the head of the bed con­trols symp­toms for many, but not ev­ery­body. Us­ing one medicine to coun­ter­act the side ef­fects of another is in­el­e­gant and cre­ates fur­ther risk of side ef­fects and drug in­ter­ac­tions.

The os­teo­poro­sis pam­phlet fur­nishes de­tails on how to pre- vent this al­most uni­ver­sal con­di­tion. Read­ers can ob­tain a copy by writ­ing: Dr. Roach — No. 1104, Box 536475, Or­lando, FL 32853-6475. En­close a check or money or­der (no cash) for $4.75 U.S./$6 Can. with the re­cip­i­ent’s printed name ad­dress. Please al­low four weeks for de­liv­ery.

DEAR DR. ROACH: If I fall asleep with my arms in the wrong po­si­tion, I wake up shortly af­ter­ward with numb arms that feel dead. Is this poor cir­cu­la­tion? What is the cure? — T.S.

AN­SWER: I hear this ques­tion of­ten in my clin­i­cal prac­tice. It is very un­likely to be a cir­cu­la­tion prob­lem, and very likely to be a nerve that has been stretched into a bad po­si­tion. The only cure is to not fall asleep in a bad po­si­tion, such as with your hands be­hind your head.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.